Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Denver/Boulder, CO

June 19, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2004, 11:13 PM MDT for Lincoln County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2004, 11:13 PM MDT (05:13 UTC)
Expired
Jun 20, 2004, 12:15 AM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:22 PM MDTHAIL 1.756 Ese Forder, CO
Jun 19, 11:26 PM MDTHAIL 16 Nw Wild Horse Point, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS55 KBOU 200513
SVRBOU
COC073-200615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1110 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1215 AM MDT

* AT 1110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF FORDER...OR ABOUT 45 MILES
  SOUTH OF LIMON...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER...
KARVAL AND WILD HORSE POINT.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. 
MINOR LOW LYING FLOODING CAN ALSO BE EXPECTED WITH THE ADDITIONAL 
RAINFALL. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3880 10381 3853 10381 3854 10319 3884 10318

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:55 PM MDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 2:55 PM MDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SAT JUN 19 2004

.SHORT TERM...SCATTERED CONVECTION FIRING ACROSS MOUNTAINS AND
FOOTHILLS...TRYING TO PUSH ONTO PLAINS BUT HAVING A HARD TIME
SUSTAINING IN RELATIVELY STABLE AIR. LATEST ACARS SOUNDINGS STILL
SHOWING A BIT OF A CAP AT ABOUT 760 MB...THOUGH ON THE DECREASE.
FORECAST SOUNDINGS SHOW THIS CAP BEING ERODED BY THE EVENING...SO
EXPECT BETTER CHANCE FOR STORMS DURING THE EVENING HOURS.  STORMS
MORE ACTIVE ALONG PALMER DIVIDE...MAINLY DOUGLAS COUNTY...WHERE CAP
HAS BEEN BROKEN.  REPORTS OF HAIL ALREADY RECEIVED FROM SPOTTERS IN
THIS AREA.  THREAT OF SOME SEVERE STORMS EXISTS...THOUGH BEST AREA
SEEMS TO BE ACROSS THE PALMER DIVIDE AND ALONG AN EXISTING BOUNDARY
FROM EASTERN ADAMS COUNTY INTO EASTERN DOUGLAS COUNTY. HAIL TO BE
THE MAIN THREAT.  FORECAST HEILCITY VALUES NOT IMPRESSIVE ENOUGH FOR
TORNADOES...THOUGH CANNOT CANNOT RULE OUT A SHORT LIVED TORNADO
ALONG THE BOUNDARY.  STORMS COULD PRODUCE SOME HEAVY RAIN...AS
PRECIPITABLE WATER VALUES ARE CLOSE TO AN INCH.  STORMS ARE MOVING
ABOUT 15 KTS...SO FLOODING NOT A MAJOR CONCERN AT THIS TIME.  THERE
COULD BE SOME TRAINING OF ECHOES WHICH MAY CAUSE SOME CONCERN ALONG
FOOTHILLS AND HAYMAN BURN AREA.  MODELS SHOW MOST OF THE ACTIVITY
SHOULD BE ENDING BY MIDNIGHT...WITH MESOETA AND MM5 GENERATING AREA
OF PRECIPITATION WHICH SLIDES SOUTHEAST ACROSS FAR NORTHEAST PLAINS
AFTER MIDNIGHT.  NOT SURE WHY THIS IS BEING INDICATED...EXCEPT MAYBE
A STORM MOVING SOUTHWEST AND BUCKING THE MEAN WESTERLY FLOW.  WILL
END THE ACTIVITY BY MIDNIGHT...THOUGH THIS AREA MAY NEED TO BE
WATCHED LATER THIS EVENING.  BOUNDARY LAYER MOISTURE AND WINDS PROGS
SHOW THE POTENTIAL FOR MORE LOW CLOUDS/FOG ACROSS PLAINS OVERNIGHT.
WITH LIGHT SURFACE WINDS EXPECTED...WITH MENTION SOME FOG.  ON
SUNDAY...MODELS SHOW SLIGHTLY DRIER AIR WORKING ACROSS REGION...AS
PRECIPITABLE WATER VALUES LOWER TO A HALF TO THREE QUARTERS OF AN
INCH BY LATE AFTERNOON.  STILL...MODELS SHOW NOSE OF 700 MB THETA E
RIDGE ACROSS MOST OF PLAINS.  FORECAST SOUNDINGS SHOW CAP BEING
ERODED BY 19Z.  ONCE THIS HAPPENS...CAPE VALUES SOAR TO NEAR 2000
J/KG.  FAVORABLE WIND SHEAR PROFILE SUGGESTS POTENTIAL FOR SEVERE
EXISTS DURING AFTERNOON ACROSS THE PLAINS...ONCE THE CONVECTIVE
TEMPERATURE OF   76 DEGREES F. IS REACHED.  A BIT EARLY TO MENTION
SEVERE AT THIS TIME.  CONVECTION SHOULD BEGIN ACROSS
MOUNTAINS...THOUGH SHOULD NOT BE AS ACTIVE AS PAST FEW DAYS.  IN
FACT...THERE MAY BE MORE WIND THAN RAIN.  WILL KEEP CURRENT POPS
GOING.

.LONG TERM DISCUSSION...SUNDAY EVENING...YET ANOTHER COLD FRONT WL
MOVE INTO THE PLAINS.  SFC THRU H7 LYR WL COOL APPRECIABLY WHICH
SHOULD LV THE PLAINS WITH COOLER WX FOR MONDAY. FLOW WL TURN UPSLOPE
ELY MON MRNG LEADING TO A RETURN OF THE STATUS ALG THE FNT RANGE.
CONCERNING MSTR...DWPTS MAY ACTUALLY DROP AFT THE FNT.  WL CONT
CHANCE POPS IN THE FTHILLS AND FNT RANGE DUE THOUGH TO THE UPSLOPE
BUT IT APPEARS THE PLAINS WL PBLY BE CAPPED THRU THE DAY.  WL COOL
TEMPS A LTL IN UPCOMING GRIDS.

SLY FLOW WL RETURN TO THE PLAINS TUESDAY AFTN AS HIGH PRESSURE BLDS
TO THE EAST.  SFC DWPTS WL CREEP UP AS MSTR ADVECTS BACK INTO THE
PLAINS.  BTR SFC HEATING AND LAPSE RATES SHOULD ALLOW FOR ANOTHER
DAY OF CONVECTION ACRS THE ERN PLAINS.  SMLR CONDITIONS EXPECTED
WED.  LOOKING AHD TO THURSDAY AND BEYOND PERIOD...LARGE CYCLONIC
CIRCULATION AREA WL CONT TO MOV ACRS SRN CANADA WHICH WL LEAVE THE
DOOR OPEN FOR SVRL SURGES TO KEEP MOVG INTO THE AREA.   ONE SUCH
SURGE MAY MOVE INTO THE AREA THURS AND PERHAPS ANOTHER ONE FOR NEXT
WKND.  OVERALL...TEMPS SHOULD CONTINUE TO BE BELOW NORMAL WITH DAILY
CHCS FOR AFTN AND EVENING THUNDERSTORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/046
Hazardous weather outlook, Jun 19, 11:02 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SAT JUN 19 2004

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS...MOVING ONTO THE PLAINS DURING THE AFTERNOON.  IN
ADDITION...THUNDERSTORMS COULD ALSO DEVELOP ALONG A CONVERGENCE LINE
EXTENDING FROM EASTERN ADAMS COUNTY SOUTHWESTWARD INTO EASTERN
DOUGLAS COUNTY.  SOME STORMS COULD BECOME SEVERE ACROSS THE DENVER
AREA AND STRETCHING SOUTH AND EAST ACROSS THE PALMER DIVIDE.  A FEW
STORMS COULD ALSO DEVELOP AND BECOME SEVERE OVER THE HIGHER TERRAIN
ALONG THE CHEYENNE RIDGE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.  A SHORT-LIVED TORNADO CANNOT BE RULED OUT...ESPECIALLY
ALONG THE CONVERGENCE LINE EAST AND SOUTH OF DENVER.

THE RECENT RAINFALL HAS SATURATED THE GROUND ACROSS MUCH OF THE AREA.
ADDITIONAL RAIN COULD CREATE LOCALIZED FLOODING...ESPECIALLY ALONG
THE FOOTHILLS AND ACROSS SOUTHERN DOUGLAS COUNTY IN THE HAYMAN BURN
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORM ACTIVITY IS EXPECTED AGAIN SUNDAY AFTERNOON SINCE
THE ATMOSPHERE WILL REMAIN RELATIVELY MOIST.  INSTABILITY WILL BE
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ON THE PLAINS TOMORROW
AND THE BEST CHANCE FOR SEVERE WEATHER WILL LIKELY OCCUR EAST OF A
AKRON TO LIMON LINE AFTER 1 PM.  A STRONG COLD FRONT WILL MOVE INTO
THE AREA SUNDAY NIGHT OR MONDAY MORNING.  THIS WILL LEAD TO COOLER
WEATHER ONCE AGAIN WITH STRATIFORM PRECIPITATION POSSIBLE ALONG THE
FRONT RANGE AND FOOTHILLS FOR MONDAY.  IN ALL...ENOUGH MOISTURE WILL
CONTINUE TO EXIST IN THE AREA FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM TODAY AND CONTINUING
THROUGH THIS EVENING.

In the hours before

Local storm report, Jun 19, 7:59 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 N KUTCH               38.95N 103.87W
06/19/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0420 PM     HAIL             COAL CREEK CANYON       39.90N 105.39W
06/19/2004  0.75 INCH        JEFFERSON          CO   CO-OP OBSERVER

0259 PM     HAIL             6 NE GREENLAND          39.21N 104.75W
06/19/2004  0.75 INCH        DOUGLAS            CO   CO-OP OBSERVER

0234 PM     HAIL             N PERRY PARK            39.26N 104.98W
06/19/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jun 19, 8:40 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             3 NW KARVAL             38.76N 103.57W
06/19/2004  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0758 PM     HAIL             3 N KUTCH               38.95N 103.87W
06/19/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0420 PM     HAIL             COAL CREEK CANYON       39.90N 105.39W
06/19/2004  0.75 INCH        JEFFERSON          CO   CO-OP OBSERVER

0259 PM     HAIL             6 NE GREENLAND          39.21N 104.75W
06/19/2004  0.75 INCH        DOUGLAS            CO   CO-OP OBSERVER

0234 PM     HAIL             N PERRY PARK            39.26N 104.98W
06/19/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jun 19, 8:55 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
855 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             KARVAL                  38.73N 103.53W
06/19/2004  0.75 INCH        LINCOLN            CO   CO-OP OBSERVER

0838 PM     HAIL             3 NW KARVAL             38.76N 103.57W
06/19/2004  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0758 PM     HAIL             3 N KUTCH               38.95N 103.87W
06/19/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0420 PM     HAIL             COAL CREEK CANYON       39.90N 105.39W
06/19/2004  0.75 INCH        JEFFERSON          CO   CO-OP OBSERVER

0259 PM     HAIL             6 NE GREENLAND          39.21N 104.75W
06/19/2004  0.75 INCH        DOUGLAS            CO   CO-OP OBSERVER

0234 PM     HAIL             N PERRY PARK            39.26N 104.98W
06/19/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jun 19, 9:40 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
940 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             6 NW WILD HORSE POINT   38.63N 103.58W
06/19/2004  0.75 INCH        LINCOLN            CO   TRAINED SPOTTER

0855 PM     HAIL             KARVAL                  38.73N 103.53W
06/19/2004  0.75 INCH        LINCOLN            CO   CO-OP OBSERVER

0838 PM     HAIL             3 NW KARVAL             38.76N 103.57W
06/19/2004  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0758 PM     HAIL             3 N KUTCH               38.95N 103.87W
06/19/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0420 PM     HAIL             COAL CREEK CANYON       39.90N 105.39W
06/19/2004  0.75 INCH        JEFFERSON          CO   CO-OP OBSERVER

0259 PM     HAIL             6 NE GREENLAND          39.21N 104.75W
06/19/2004  0.75 INCH        DOUGLAS            CO   CO-OP OBSERVER

0234 PM     HAIL             N PERRY PARK            39.26N 104.98W
06/19/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln62 min
Jun 19, 8:40 PM MDTSevere Thunderstorm WarningBOULincoln65 min
Jun 19, 9:29 PM MDTTornado WarningBOULincoln46 min
Jun 20, 3:02 PM MDTSevere Thunderstorm WarningBOULogan43 min
Jun 20, 3:05 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld40 min
Jun 20, 3:26 PM MDTSevere Thunderstorm WarningBOUMorgan64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.